Wyoming, 2016Extreme Cold in Wyoming, December 6 to 8, 2016
December 6 to 8, 2016 · NWS RIW · 4 events in 4 counties and zones
A combination of deep snowpack, a clear sky, light wind and an arctic air mass brought extremely cold temperatures to portions of western and central Wyoming. Low temperatures of -25F or below occurred in Sublette, Natrona and Lincoln Counties as well as in Yellowstone Park.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A combination of deep snowpack, a clear sky, light wind and an arctic air mass brought extremely cold temperatures to portions of western and central Wyoming. Low temperatures of -25F or below occurred in Sublette, Natrona and Lincoln Counties as well as in Yellowstone Park. The low temperature at the Casper airport on the morning of December 8th was especially noteworthy since it was the 6th coldest temperature ever recorded and the coldest since December 1990.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Dec 5, 10:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Dec 5, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
1030 PM MST Mon Dec 5 2016
.UPDATE...
Quick update to allow the winter weather advisory expire at 6 pm.
Only some lingering snow band showery activity impacting eastern
Fremont/Natrona Counties, but even these look to be shrinking in
size.
&&
.PREV DISCUSSION... /issued 202 PM MST Mon Dec 5 2016/
Short Term...Tonight Through Tuesday
Snow should taper off and shift east of the area this evening
with clearing. temperatures will be cold with most areas falling
below zero and some western valleys could see -20. Some low
stratus and patchy fog may develop but the east and south will
remain breezy. Thursday will be dry and cold. Some wind in the
south and east may mix the air mass there enough for some warming
but the valleys and basins should be well trapped with temperature
inversions.
Long Term...Tuesday Night Through Monday
A weak low pressure trough will move into the northwest from the
Idaho Panhandle and western Montana bringing areas of light snow
to the western and northern mountains Tuesday night and
Wednesday. Snowfall amounts should be light. As this trough moves
southeast across the west...into northwest Colorado some light
snow may spread along and east of the Continental divide and
across the southwest. Most areas will remain cold with lows below
zero and highs in the single digits to teens. The cloud cover and
light snow may hold up temperatures. The threat of light snow will
continue in southern and central areas on Wednesday with clearing
across the north and west. High pressure with cold temperatures
will be in place Wednesday night into Thursday. In the west the
leading edge of Pacific moisture should move into the mountains in
the afternoon. There is potential for another strong Pacific jet
to set up bringing a deep moist plume of pacific moisture into the
west through Saturday night with potential very significant
snowfall in the western mountains and valleys and another strong
wind event east of the Continental divide. Temperatures will warm
from thursday through Saturday. Saturday night and Sunday a cold
front should move south east of the Continental divide spreading
snow to the area and bring another shot of cold air into the
region.
Aviation.../06Z Issuance/
The main issue through 18Z will be patchy fog or stratocu mainly
over the far western valleys. Otherwise mainly SKC with light winds
through mid morning. This will quickly change this afternoon into
the early evening as a quick moving upper wave, and a reinforcing
cold front combine for increasing cloudiness and some snowfall. The
best areal coverage/duration of snowfall is expected over Sweetwater
County including RKS terminal where MVFR conditions are expected to
develop around 22Z and last through much of the period. MVFR to Low
VFR ceilings are expected to develop across much of the area east of
the Divide shortly after sunset Tuesday with some flurries/light
snow especially in favored upslope areas such as CPR/LND.
Fire Weather...
Snow should taper off and shift east of the area this evening
with clearing. temperatures will be cold with most areas falling
below zero and some western valleys could see -20. Some low
stratus and patchy fog may develop but the east and south will
remain breezy. Thursday will be dry and cold. Some wind in the
south and east may mix the air mass there enough for some warming
but the valleys and basins should be well trapped with temperature
inversions. Most areas will have a very stable air mass with
temperature inversions with overall poor smoke dispersal through
Wednesday.
&&
.RIW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
UPDATE...WM
SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...wm
FIRE WEATHER...C.Baker
Hazardous weather outlook, Dec 5, 5:50 PM MST, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RIVERTON WY
550 PM MST MON DEC 5 2016
WYZ001>020-022>030-061400-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
550 PM MST MON DEC 5 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.
.DAY ONE...TONIGHT
MUCH COLDER TEMPERATURES SETTLE IN ACROSS THE AREA TONIGHT AND
TUESDAY...STAYING VERY COLD FOR TUESDAY NIGHT THOUGH WEDNESDAY
NIGHT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
THURSDAY THROUGH FRIDAY...SIGNIFICANT SNOW IN THE FAR WEST.
MODERATING TEMPERATURES THURSDAY AND FRIDAY.
SATURDAY AND SUNDAY...OCCASIONAL SNOW IN THE FAR WEST...ESPECIALLY
IN THE MOUNTAINS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS. THANK YOU.
TEAM RIVERTON
Extreme Cold/Wind Chill, Yellowstone National Park
- When
- December 6, 12:00 AM MST to December 8, 12:00 PM MST
- Where
- Yellowstone National Park forecast zone
- Reported by
- Mesonet
- Coordinates
- 44.228, -110.089 (the zone’s center; the record gives no point)
Very cold temperatures occurred across Yellowstone Park. The coldest temperature recorded was -33 at Grant Village on the morning of December 8th.
Extreme Cold/Wind Chill, Upper Green River Basin Foothills
- When
- December 6, 1:00 AM MST to December 8, 12:00 PM MST
- Where
- Upper Green River Basin Foothills forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.767, -109.915 (the zone’s center; the record gives no point)
Temperatures fell to -25 in many locations. The coldest location was Bondurant where the temperature dropped to minus 33 on December 8th and -37 on December 6th.
Extreme Cold/Wind Chill, Natrona County Lower Elevations
- When
- December 7, 6:00 PM MST to December 8, 12:00 PM MST
- Where
- Natrona County Lower Elevations forecast zone
- Reported by
- ASOS
- Coordinates
- 42.962, -106.798 (the zone’s center; the record gives no point)
The temperature fell to -33 at the Casper Airport. This was the earliest in the winter it had been this cold, the 6th coldest temperature ever recorded and the coldest temperature since December 1990.
Extreme Cold/Wind Chill, Star Valley
- When
- December 8, 12:00 AM MST to 12:00 PM MST
- Where
- Star Valley forecast zone
- Reported by
- Mesonet
- Coordinates
- 42.264, -110.656 (the zone’s center; the record gives no point)
The low temperature fell to -25 at the Box Y ranch.
- Extreme Cold/Wind Chill
- Temperatures or wind chills at or below the local warning criteria, or cold that caused deaths.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Blizzard in North Dakota, December 6 to 7, 201618 events
- Blizzard in Minnesota, December 6 to 7, 201614 events
- Drought in Alabama, December 6 to 20, 20167 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, December 6, 20167 events
- Winter Storm and Winter Weather in West Virginia, December 6, 20166 events
- Winter Storm in Alaska, December 6 to 8, 20165 events
- Winter Storm and Winter Weather in Virginia, December 6 to 7, 20164 events
- Winter Weather in West Virginia, December 6, 20163 events
- Frost and Freeze in Oregon, December 6 to 7, 20163 events
- Ice Storm in Pennsylvania, December 6, 20162 events
- Flooding in Florida, December 6, 20162 events
- Winter Weather in New Jersey, December 6 to 7, 20162 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665820, 665818, 665821, 665819.